Drug-Induced Lupus Erythematosus (DILE)

Drug-Induced Lupus Erythematosus (DILE) is a disorder that exhibits symptoms similar to that of lupus. Drug-Induced Lupus Erythematosus is a result of side-effects which occur due to prolonged usage of certain medications. No specific criteria have been established yet to arrive at a diagnosis of drug-induced lupus; however, the patient may experience symptoms that mimic systemic lupus erythematosus such as:

  • Swelling and pain in the joints and muscles.
  • Fatigue and fever symptoms as seen in flu.
  • Inflammation around the heart and lungs resulting in pain and discomfort i.e. serositis.
  • Certain abnormal laboratory test results.

Drug-Induced Lupus Erythematosus

Discontinuing the suspected medication could help in relieving the symptoms within few days to a week or two. The diagnosis for drug-induced lupus is arrived at on the basis of close observation of symptoms after discontinuation of the offending medication.

Several drugs are found to be responsible for causing this type of disorder. However 38 different types of drugs are found to be the exact reason for the occurrence of this disease, but many are considered to be the main culprits. These drugs are usually used for treating chronic conditions like high blood pressure or hypertension, neuropsychiatric disorders, inflammation, epilepsy, heart disease, and thyroid disease.

The Three Drugs Which Are Considered To Be Responsible For Drug-Induced Lupus Erythematosus (DILE) May Include:

  • Procainamide used for treating heart arrythmias.
  • Hydralazine used for treating hypertension.
  • Quinidine used for treating heart arrythmias.

The treatment for drug-induced lupus becomes very easy with the discontinuation of the offending medication. The treatment process may take months or sometimes years. Another fact is that drug-induced lupus may return back if the patient starts taking the offending medication again.

Epidemiology of Drug-Induced Lupus Erythematosus (DILE)

The estimated rate of drug-induced lupus is recorded to be 15000 to 30000 cases per year. Drug-induced lupus equally affects both men and women. Older people and Caucasians are more prone to drug-induced lupus. Whites are more prone to drug-induced lupus when compared to blacks.

Causes and Risk Factors of Drug-Induced Lupus Erythematosus (DILE)

Drug-induced lupus is caused as a side effect to the drugs used for treating some of the chronic diseases. Men over 50 years of age usually get affected with drug-induced lupus as they are very much at a risk for developing chronic diseases that require prolonged usage of medications like hydralazine that is prescribed for hypertension and quinidine or procainamide that are prescribed for cardiac arrhythmias. A person who suffered with SLE does not necessarily get affected with drug-induced lupus.

Given Below Are Few Of The Types Of Medicines That Lead To Drug-Induced Lupus Erythematosus (DILE):

  • Antihypertensives.
  • Neuropsychiatric disorder medications.
  • Heart disease medications.
  • Certain antibiotics and anti-inflammatory agents.
  • Thyroid disease medications.

Signs and Symptoms of Drug-Induced Lupus Erythematosus (DILE)

  • Flu-like symptoms particularly joint and muscle pain is often experienced by patients suffering with drug-induced lupus.
  • Gradual appearance of the symptoms which worsens in future if the patient is treated with the implicated drug for several months.
  • The symptoms also begin rapidly in some individuals.
  • Fever.
  • Arthritis.
  • Joint pain.
  • Inflammation of the lung and heart.
  • Muscle pain.

Treatment for Drug-Induced Lupus Erythematosus (DILE)

The treatment for drug-induced lupus concentrates on recognizing the medication that causes the disease. First and foremost step taken is to discontinue the offending medication in order to improve the symptoms in few days. Discontinuing offending medication helps in indicating if the symptoms were induced drug.

Non-Steroidal Anti-Inflammatory Drugs (NSAIDs) may help patients to improve quickly. NSAIDs also help in reducing the symptoms of other rheumatic diseases which may also confuse the diagnosis.

Corticosteroids may help in treating the patients with severe symptoms of drug-induced lupus. The related symptoms may include:

  • Severe inflammation in many joints.
  • Inflammation of the sac present around the heart.
  • Kidney disease is also noticed in very rare cases.

Investigations for Drug-Induced Lupus Erythematosus (DILE)

Presence of a rash on skin exam may indicate towards drug-induced lupus. Other tests for diagnosing drug-induced lupus may include:

  • Antinuclear antibody panel.
  • Antihistone antibody.
  • A chest x-ray may implicate towards the signs of pericarditis or pleuritis.
  • An EKG may assist in case of an affected heart.

Written, Edited or Reviewed By:

, MD, FFARCSI

Last Modified On: February 16, 2016

Pain Assist Inc.

Pramod Kerkar
  Note: Information provided is not a substitute for physician, hospital or any form of medical care. Examination and Investigation is necessary for correct diagnosis.

Symptom Checker

Slideshow:  Home Remedies, Exercises, Diet and Nutrition

Chakra's and Aura's

Yoga Information Center

Find Pain Physician

Subscribe to ePainAssist Newsletters

By clicking Submit, I agree to the ePainAssist Terms & Conditions & Privacy Policy and understand that I may opt out of ePainAssist subscriptions at any time.

Copyright © 2016 ePainAssist, All rights reserved.

DMCA.com Protection Status